Scenario 1: *Student with Type 1 Diabetes tells you he is hungry. *It is 10:30 a.m. and lunch is in 45 minutes. *He seems irritable and anxious, which is not his normal behavior. *He is sweating but it’s hot in the room right now anyway. What do you do? This student is experiencing hypoglycemia and requires assistance. Check blood sugar if possible Provide a fast acting form of sugar. Juice, glucose tablets, candy, etc Recheck the student’s blood sugar every 10-15 minutes until it is in the acceptable range Make sure to recheck before lunch. Scenario 2: Another student with Diabetes returns after his lunch. He states his class has recess after lunch. He had 63 grams of carbohydrates for lunch. His blood sugar was 304 before lunch and urine was negative for ketones. The doctor orders for this student are as follows: All meals should be treated with 1 unit of Novolog insulin pen per 15 grams carbohydrate. All high blood sugars are to be covered with 1 extra unit of Novalog insulin pen for every 60 points above 160. If recess is after lunch, subtract 15g from lunch carb count. Novolog pen gives insulin in 1 unit increments How much insulin do you give? 304-160= 144/60 = 2.4 correction 63 carbs- 15 for recess = 48/15 = 3.2 bolus 2.4 +3.2 = 5.6 units Only give 5 units – do not round up. It is easier to correct a high than low Scenerio 3: A student brings in a bottle of antibiotic stating she needs to take it after lunch. What do you do? Possible answers: Before giving any medication, a nurse needs a physician’s order. The nurse needs to know the district’s policy on medication in the school. (Original labeled bottle, needs authorization from both physician and parent, student may not bring medication to school, must be a parent) Nurse needs to contact parent to discuss policy and what is needed before medication can be given.